Illinois, 2008

Lightning Strike in Illinois, May 7 to 8, 2008

May 7 to 8, 2008 · NWS ILX · 1 event in 1 county or zone

A lightning strike in Olney, from scattered thunderstorms in southeast Illinois, did damage to a building and several autos. The falling debris indirectly injured 3 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$62,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A lightning strike in Olney, from scattered thunderstorms in southeast Illinois, did damage to a building and several autos. The falling debris indirectly injured 3 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 11:49 AM CST, 51 minutes earlier.

Area forecast discussion, May 7, 11:49 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1249 PM CDT WED MAY 7 2008

.DISCUSSION...
ISSUED 949 AM CDT WED MAY 7 2008

MORNING SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER LAKE
SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWESTWARD ACROSS
EASTERN IOWA AND NORTHERN MISSOURI. SECOND AREA OF LOW PRESSURE IS
NOTED ON THE TRAILING END OF THE BOUNDARY ACROSS THE TEXAS
PANHANDLE. SO FAR THIS MORNING...THE BULK OF THE CONVECTION HAS
BEEN OCCURRING FURTHER SOUTHWEST IN ASSOCIATION WITH THE TEXAS
LOW. AN OLD OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION TO THE
WEST HAS SERVED AS THE PRIMARY FOCUS FOR STORM DEVELOPMENT FURTHER
NORTH ACROSS CENTRAL ILLINOIS. THAT PARTICULAR LINE OF CONVECTION
NOW STRETCHES ALONG AND SOUTH OF THE I-70 CORRIDOR AND WILL BE
PUSHING INTO INDIANA WITHIN THE NEXT COUPLE OF HOURS. ONCE THIS
ACTIVITY EXITS THE AREA...SHOULD SEE A BREAK IN THE PRECIP UNTIL
DEEP UPPER LOW CURRENTLY ACROSS WEST TEXAS BEGINS LIFTING
NORTHEASTWARD TOWARD THE REGION LATER TODAY. 12Z MODELS CONTINUE TO
INDICATE COLD FRONT SAGGING SOUTHWARD INTO CENTRAL ILLINOIS THIS
AFTERNOON...WITH RAIN AND THUNDERSTORMS DEVELOPING ALONG THE
BOUNDARY AS UPPER ENERGY APPROACHES FROM THE SOUTHWEST. AT THIS
POINT...IT APPEARS LOCALLY HEAVY RAINFALL WILL BE LIKELY ALONG AND
SOUTH OF THE I-72 CORRIDOR BEGINNING LATE THIS AFTERNOON AND
CONTINUING FOR MUCH OF THE NIGHT. HAVE UPDATED THE FORECAST TO
BETTER REFLECT EXPECTED POP TRENDS TODAY. WILL ONLY CARRY CHANCE
POPS ACROSS THE NORTHERN ZONES...WITH CHANCE POPS FURTHER SOUTH
INCREASING TO LIKELY AFTER 3 PM. FURTHER SOUTHEAST...WILL KEEP IT
SIMPLE AND GO WITH OCCASIONAL SHOWERS/STORMS ALONG AND SOUTH OF
I-70 FOR THE BALANCE OF THE DAY.

&&

.AVIATION...
ISSUED 1249 PM CDT WED MAY 7 2008

LOW CLOUD COVER CURRENTLY BLANKETS THE TAF SITES ACROSS CENTRAL
ILLINOIS...HOWEVER THERE WILL BE A DISTINCT LULL IN THE PRECIP FOR
THE NEXT FEW HOURS BEFORE RAIN AND THUNDERSTORMS RETURN TO THE
PICTURE BY LATE AFTERNOON AND EVENING. CEILINGS WILL VARY BETWEEN
1500 AND 3500FT THROUGH THE AFTERNOON...WITH GUSTY SOUTHWESTERLY
WINDS VEERING WESTERLY AS THE DAY GOES ON. COLD FRONT WILL PASS
THROUGH KPIA BETWEEN 19 AND 21Z...RESULTING IN WINDS VEERING
AROUND TO THE NORTHWEST AT THAT LOCATION. AS UPPER-LEVEL ENERGY
APPROACHES FROM THE SOUTHWEST...RAIN AND THUNDERSTORMS CURRENTLY
ACROSS MISSOURI WILL SPREAD NORTHEASTWARD ALONG THE FRONTAL BOUNDARY
LATE THIS AFTERNOON. WILL INTRODUCE VCTS AT KSPI...KDEC...AND KCMI
AFTER 20Z...THEN WILL CARRY TEMPO THUNDER INTO THE EARLY EVENING
AS INITIAL WAVE OF CONVECTION PUSHES INTO THE AREA. LATER IN THE
EVENING...STEADY LIGHT TO MODERATE RAIN WILL BE FALLING...WITH
PERHAPS SOME EMBEDDED THUNDER. WILL GO WITH PREDOMINANT RAIN WITH
ONLY VCTS AT THAT TIME. RAIN AND LOW CEILINGS WILL CONTINUE ACROSS
THE TAF SITES THROUGH THE NIGHT AND INTO THURSDAY MORNING. THE
EXCEPTION WILL BE KPIA...WHICH WILL BE ON THE NORTHERN FRINGE OF
THE PRECIP AREA. AT ALL OTHER SITES...EXPECT CEILINGS AOB 1000FT
WITH BRISK NORTHEASTERLY WINDS BETWEEN 10 AND 20KT THROUGH 18Z THU.

BARNES
&&

.PREV DISCUSSION...
ISSUED 308 AM CDT WED MAY 7 2008

VAGUE AREAS OF LOW PRESSURE IN SEVERAL LOCATIONS ACROSS THE UPPER
MIDWEST AND PLAINS THIS MORNING...WITH FRONTAL BOUNDARIES DRAPED
FROM MN TO SERN CO. LINES OF THUNDERSTORMS MAKING THEIR WAY TOWARDS
THE MISS RIVER VALLEY THIS MORNING WHILE SHOWERS POP UP ACROSS ILX
CWA ON RADAR. REMNANTS OF SEVERAL MCCS STILL SOMEWHAT ACTIVE ON
SATELLITE IMAGERY. ALL IN ALL...ATMOSPHERE LOOKS A BIT CHAOTIC FROM
THE LEE SIDE OF THE ROCKIES TO THE MISS RIVER VALLEY. FORECAST
CHALLENGES ARE GOING TO BE THE PRECIP FOR TODAY THROUGH TOMORROW...
AND ANOTHER SHOT THROUGH THE WEEKEND. HIGH QPFS IN THE SHORT TERM
CAUSING THE MAIN ISSUE. MODELS ARE IN PRETTY DECENT AGREEMENT
OVERALL...BUT ARE PLACING THE HEAVIEST BAND OF PRECIP IN DIFFERENT
LOCATIONS. CURRENT FORECAST A BLEND...WEIGHING SOMEWHAT MORE HEAVILY
IN THE SHORT TERM ON THE NAM/WRF.

SHORT TERM...TODAY AND TOMORROW...
THUNDERSTORMS AND GENERAL CLOUDINESS MOVING INTO ILLINOIS THIS
MORNING. TEMPERATURES NOT LIKELY TO CLIMB AS HIGH AS YESTERDAY WITH
CONVECTIVE ACTIVITY STARTING EARLY. 00Z GFS BROUGHT A DEEPER WARM
SECTOR INTO THE REGION...WARMING UP THE CWA AND PUSHING THE FOCUS
FOR THE HEAVIER RAIN FURTHER TO THE NORTH. SAID BAROCLINIC ZONE
SETTING UP MUCH FURTHER TO THE SOUTH...ALONG I-55 CORRIDOR FROM STL
TO SPI IN THE NAM/WRF. HPC GRAPHICS IN RELATIVE AGREEMENT WITH THE
LOCATION OF THE HEAVIER RAIN BAND THROUGH TOMORROW. BEST CHANCES FOR
HEAVY RAINFALL BTWN 18Z TODAY AND 12Z IN THE MORNING...WITH MODEL
QPF HEAVIEST JUST BEFORE DAWN TOMORROW MORNING. MODERATE CHANCES FOR
FLASH FLOODING JUST TO THE SW...AND LSX HAS HEADLINES UP AGAINST
CWA. MODELS AND HPC KEEPING HEAVIEST TOTALS TO THE SW. QPF IS SPREAD
OVER 24+HOURS. ATMOSPHERE GETTING CHURNED OVER QUITE A BIT FOR THE
RH FIELDS TO BE AS CLEAR CUT AS THEY ARE REPRESENTED IN THE MODELS.
WILL BE WET...NO DOUBT...JUST NOT CONFIDENT ENOUGH IN QPF OUTPUT TO
PIN FLOOD POTENTIAL TO ANY PARTICULAR LOCATION...IF ANY.

MODELS CONTINUE TO MODERATE THE DEPTH OF THE COLD AIR MOVING IN
BEHIND THE SYSTEM. FRONT WILL NOT MOVE THROUGH QUITE AS QUICKLY...
KEEPING 30 CHANCE POPS IN THE NW FOR THURSDAY AM...LIKELY IN THE
SOUTH.

LONG TERM...FRIDAY THROUGH SUNDAY...
FRIDAY AND SATURDAY A SOURCE OF TROUBLE FOR THE FORECAST WITH THIS
RUN OF MODELS. GFS LOOKS DRY UNTIL DEEP SYSTEM SAT NIGHT MOVES
THROUGH IN INCREASINGLY AMPLIFIED FLOW. ECMWF ATTEMPTING A
TRANSITION FROM A ZONAL FLOW ALOFT TO SOMETHING CLOSER TO THE
GFS...THOUGH MUCH WETTER WITH SUSPECT LAYER RH. KEEPING A RATHER
GENERIC FORECAST WITH BEST CHANCES AT THIS POINT SAT NIGHT.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 7, 10:42 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT WED MAY 7 2008

ILZ040-047-049-050-081100-
CASS-MORGAN-SCHUYLER-SCOTT-
1142 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL INCREASE IN NUMBER AND COVERAGE THIS
AFTERNOON THROUGH TONIGHT. AN ISOLATED STORM OR TWO MAY PRODUCE
HAIL OR STRONG WINDS LATE THIS AFTERNOON AND EVENING...HOWEVER THE
THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER WILL BE TO THE
SOUTHWEST OF THE AREA. THE MAIN WEATHER HAZARD WILL BE HEAVY
RAINFALL...WITH 1 TO 2 INCHES OF RAIN POSSIBLE TONIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM
BEARDSTOWN DOWNSTREAM THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD BE ONGOING THURSDAY MORNING AND CONTINUE
THROUGH MOST OF THE DAY. AN ADDITIONAL HALF INCH OF RAIN WILL BE
POSSIBLE...BUT THE THREAT FOR SEVERE STORMS WILL BE LOW. THE
PRECIPITATION IS EXPECTED TO DIMINISH THURSDAY EVENING.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION AND BRING A
CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. THE POTENTIAL FOR
SEVERE WEATHER WILL EXIST WITH THIS SYSTEM...SO KEEP ABREAST OF
LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED.

DUE TO THE EXPECTED HEAVY RAINFALL TONIGHT INTO THURSDAY...THE
ILLINOIS RIVER AT BEARDSTOWN WILL REMAIN ABOVE FLOOD STAGE FOR
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-041>046-048-081100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
1142 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL INCREASE IN NUMBER AND COVERAGE THIS
AFTERNOON THROUGH TONIGHT. SMALL HAIL AND FREQUENT LIGHTNING WILL
BE POSSIBLE WITH THE STRONGER STORMS...HOWEVER THE HIGHER THREAT
FOR WIDESPREAD ORGANIZED SEVERE WEATHER WILL BE TO THE SOUTHWEST
OF THE AREA. RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD BE ONGOING THURSDAY MORNING AND CONTINUE
THROUGH MOST OF THE DAY. AN ADDITIONAL ONE QUARTER TO ONE HALF
INCH OF RAINFALL WILL BE POSSIBLE...BUT THE THREAT FOR SEVERE
STORMS WILL BE LOW. THE PRECIPITATION IS EXPECTED TO DIMINISH
THURSDAY EVENING.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION AND BRING A
CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. THE POTENTIAL FOR
SEVERE WEATHER WILL EXIST WITH THIS SYSTEM...SO KEEP ABREAST OF
LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ051>057-061>063-066>068-071>073-081100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-RICHLAND-SANGAMON-SHELBY-
1142 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL INCREASE IN NUMBER AND COVERAGE THIS
AFTERNOON THROUGH TONIGHT. SOME STORMS LATE THIS AFTERNOON AND
EVENING COULD PRODUCE LARGE HAIL AND GUSTY WINDS. HEAVY RAINFALL
AMOUNTS WILL BE LIKELY...WITH 2 TO 3 INCHES OF RAIN POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD BE ONGOING THURSDAY MORNING AND CONTINUE
THROUGH MOST OF THE DAY. AN ADDITIONAL HALF INCH OF RAIN WILL BE
POSSIBLE...BUT THE THREAT FOR SEVERE STORMS WILL BE LOW. THE
PRECIPITATION IS EXPECTED TO DIMINISH THURSDAY EVENING.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION AND BRING A
CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. THE POTENTIAL FOR
SEVERE WEATHER WILL EXIST WITH THIS SYSTEM...SO KEEP ABREAST OF
LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

BARNES

The radar

The Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Richland

When
May 7, 12:40 PM CST to May 8, 12:40 PM CST
Where
Richland County, 0.16 mi WNW of Olney
Injuries
0 direct, 3 indirect
Property damage
$62,000
Reported by
Law Enforcement
Coordinates
38.731, -88.083

A lightning strike to a 60 foot tall brick chimney in downtown Olney resulted in damage to 16 autos and the roof of the building. Bricks were thrown as far as one block away. Three people were indirectly injured by falling bricks and debris. Ages and genders of the three people were not available. The three injuries were minor, and the people were treated and released at a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106909.